Colorado, 2004

Hail in Colorado, May 15, 2004

May 15, 2004 · NWS PUB · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 1:25 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, May 15, 1:25 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT SAT MAY 15 2004

.SHORT TERM...
(TONIGHT AND SUNDAY)

...MAIN CONCERN IS FIRE WX ISSUES...

CURRENTLY...SHORT WAVE AS SEEN IN WAT VAP MOVING ACROSS STATE ATTM.
A FEW SHOWERS/TSRA ARE GETTING GOING UP IN THE HIER TRRN JUST N OF
TELLER COUNTY. A WEAK LOW IS OVER LHX WITH DEWS IN THE 30S AND
LOWER 40S ON THE PLAINS.

REST OF THIS AFTERNOON...ISOLD SHOWERS/TSRA WILL MOVE ACROSS THE
HIER TRNN AND INTO THE PLAINS. DONT EXPECT THE STORMS TO LAST TOO
FAR OUT INTO THE PLAINS DUE TO THE RELATIVELY DRIER AIR OUT THERE.
DEEP SHEAR IS FAVORABLE FOR A ROTATING STORM IF ENOUGH CAPE IS
RELIZED (LIKE YDAY)...BUT THREAT OF ANYTHING GREATER THAN 1 INCH
HAIL IS NOT LIKELY.

THIS EVENING...SHORT WAVE SHOULD BE OUT OF THE AREA BY EARLY THIS
EVENING WITH ANY TSRA CLEARING OUT RELATIVELY QUICKLY. SKIES SHOULD
BE MOSTLY CLEAR WITH A FEW CI MOVING ACROSS.

TOMORROW...MAIN CONCERN IS FIRE WX. WINDS WILL BE ON THE INCREASE
ACROSS THE HIER TRRN AND FAR E PLAINS. WITH LEE TROUGH OVER THE I-
25 CORRIDOR...WINDS WILL BE WEAKEST THIS AREA. WITH RH VALUES GOING
DOWN TO SINGLE DIGITS AND LOW TEENS AND WINDS IN THE 15 TO 30 KNT
RANGE...AND AFTER COORD WITH BOU...GJT AND PUEBLO FIRE DISPATCH...
DECIDED TO GO WITH A FIRE WX WATCH FOR ZONES 223...224 AND 225 FOR
TOMORROW BETWEEN 12 NOON AND 9 PM. OTHERWISE...NO PRECIP TOMORROW
IS EXPECTED EXCEPT DURING THE LATE AFTERNOON ALONG THE DRYLINE WHERE
ONE OR TWO TSRA (MAYBE ROTATING) MAY GET GOING. IT WILL BE TOASTY
TOMORROW WITH HIGHS IN THE 60S-80S MTNS/HI VALLEY TO MID 80S TO
LOWER 90S PLAINS. /HODANISH

.LONG TERM...
(SUNDAY NIGHT THROUGH SATURDAY)

MAIN FCST CHALLENGES WILL BE POPS (MAINLY FOR NORTHERN AND EASTERN
FRINGES OF CWA) ALONG WITH TEMPS.

SUN NIGHT...WINDS AND LOW RELATIVE HUMIDITIES WILL PERSIST UNTIL
AROUND 2100 NECESSITATING FIRE WEATHER WATCH THROUGH 03Z. SFC LOW
WILL PUSH EASTWARD INTO WRN KS/SE NE BY 12Z...WHICH WILL ALLOW WEAK
COLD FRONT TO SLIP INTO EASTERN AREAS BY EARLY MONDAY MORNING.  HAVE
WARMED UP LOWS SUN NIGHT ACROSS SE PLAINS AS LOWER LVLS SHOULD STAY
FAIRLY MIXED...AND RELATIVE HUMIDITY RECOVERIES SHOULD BE POOR.  HAVE
ALSO TRIMMED WESTWARD EXTEND OF POPS FOR EVENING HOURS ACROSS EASTERN
BORDER AREAS.

MONDAY...SOUTHWEST FLOW WILL REMAIN ACROSS AREA...THOUGH 700MB WINDS
SLACKEN SOME.  COLD FRONT ACROSS SE PLAINS WILL LIFT BACK NORTHWARD
IN THE AFTN...EXTENDING ALONG THE NORTH SIDE OF THE PALMER DIVIDE...
EAST-SOUTHEASTWARD ACROSS KIOWA COUNTY.  HAVE INTRODUCED SOME
ISOLATED POPS FOR THE PIKES PEAK AREA...NRN EL PASO COUNTIES...AND
KIOWA COUNTY IN THE AFTN.  OTHERWISE...REMAINDER OF THE AREA WILL
CONTINUE DRY.  AGAIN...COULD BE ANOTHER MARGINAL DAY FOR A FIRE
WEATHER WATCH...THOUGH WITH WINDS SLIGHTLY WEAKER...MAY BE JUST
BELOW CRITERIA.

PASSING DISTURBANCE MON NIGHT ALLOWS COLD FRONT TO MAKE A STRONGER
PUSH INTO SOUTHEAST COLORADO MON NIGHT...WITH SOUTHEAST LOW LVL FLOW
PERSISTING THROUGH TUES. MAY HAVE TO WATCH TUESDAY FOR SEVERE
THUNDERSTORM POTENTIAL ACROSS PORTIONS OF SOUTHEAST PLAINS AS 0-6KM
SHEARS WILL BE AROUND 50 KTS...WITH DEW POINTS IN THE MID 40S TO
LOWER 50S NORTHEAST OF THE FRONT.  ONLY THING LACKING IS STRONG
UPPER SHORTWAVE TO MOVE ACROSS AREA...BUT MODELS DO INDICATE SOME
WEAK FEATURES IN SOUTHWEST FLOW ALOFT...AND CONVERGENCE ALONG THE
BOUNDARY WITH AFTN HEATING MAY BE SUFFICIENT IN ITSELF TO TRIGGER
PM TSTORMS.  HAVE ADDED SOME POPS ALONG A LINE FROM EL PASO COUNTY...
TO OTERO COUNTY...TO BACA COUNTY.

WED THROUGH SAT...DRY SOUTHWEST FLOW ALOFT WILL PERSIST THROUGH THE
PERIOD WITH UPPER TROUGH/CLOSED LOW REMAINING ACROSS THE WEST COAST
THROUGH FRIDAY BEFORE GRADUALLY MOVING INTO THE GREAT BASIN ON
SATURDAY.  WED WILL BE THE WARMEST DAY...WITH READINGS LIKELY IN THE
90S ACROSS MUCH OF SE COLORADO IF PATTERN VERIFIES.  POSSIBLY A WEAK
COLD FRONT WILL MOVE THROUGH SOUTHEAST COLORADO WED NIGHT...WITH
SLIGHTLY COOLER TEMPERATURES FOR THURS.  MAY NEED TO WORRY ABOUT
ADDING SOME POPS ACROSS SOUTHEAST PLAINS FOR THURS...BUT THIS FAR
OUT ITS DIFFICULT TO HAVE MUCH FAITH IN PLACEMENT OF COLD FRONT...
THUS WILL LEAVE FCST DRY FOR NOW.  OTHERWISE...DRY AND WARMER FOR
FRI AND SAT. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH FOR:
     ZONES 223...224...225. THIS INCLUDES THE E SJU MTNS...
     THE SLV AND THE SANGRES/WET MTNS. THIS WATCH IS FOR AREAS
     BELOW 8500 FEET AND IS IN EFFECT FROM 12 NOON TO 9 PM
     SUNDAY.

&&
Hazardous weather outlook, May 15, 5:45 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT SAT MAY 15 2004

COZ058>089-093>099-161300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
645 AM MDT SAT MAY 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING OVER THE EASTERN MOUNTAINS AND ADJACENT PLAINS...AS WELL
AS OVER THE CENTRAL AND SOUTHWEST MOUNTAINS.  CLOUD-TO-GROUND
LIGHTNING AND WIND GUSTS TO AROUND 45 MPH WILL BE THE MAIN THREATS
FROM STORMS ACROSS THE MOUNTAINS AND ADJACENT PLAINS...WITH SMALL
HAIL UP TO 1/2 INCH IN DIAMETER POSSIBLE LATE THIS AFTERNOON AND
EVENING ACROSS THE FAR EASTERN PLAINS...WHERE THE BEST LOW LEVEL
MOISTURE WILL BE PRESENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
SUNDAY ACROSS THE FAR EASTERN PLAINS OF COLORADO.  CLOUD-TO-GROUND
LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS TO 40 MPH
WILL BE THE MAIN THREATS...HOWEVER 1 OR 2 STORMS NEAR THE KANSAS
BORDER COULD PRODUCE HAIL AROUND 1 INCH IN DIAMETER AND WIND GUSTS TO
60 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Dodge City radar (KDDC), 192 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Baca

When
May 15, 6:40 PM MST to 6:45 PM MST
Where
Baca County, 2 mi SE of Bartlett
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -102.100

Hail, Baca

When
May 15, 7:18 PM MST to 7:23 PM MST
Where
Baca County, 6 mi E of Stonington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -102.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398243, 5398244.